Hail, Marion
- When
- July 4, 1:20 PM CST
- Where
- Marion County, Ramona
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -97.070
A trained spotter reported 1.25 inch hail along with 35 mph winds.|
A stationary front draped itself across South Central Kansas with abundant moisture to work with. Afternoon heating allowed for widespread thunderstorms to form which lasted well into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A stationary front draped itself across South Central Kansas with abundant moisture to work with. Afternoon heating allowed for widespread thunderstorms to form which lasted well into the evening. Mother Nature created her own fireworks display with impressive lighting. The thunderstorms produced some strong winds in Reno and Butler Counties and hail in Marion County. With much of the area recovering from heavy rain just a few days prior, flash flooding was also a byproduct of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 4, 1:06 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 206 PM CDT WED JUL 4 2007 .DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG THUNDERSTORM POTENTIAL INTO THIS EVENING...INCLUDING LOCALLY HEAVY RAINFALL. TONIGHT: AS OF 19Z...WEAK FRONT WAS DRAPED FROM NORTHEASTERN THRU SOUTH CENTRAL KS INTO SOUTHWESTERN KS. MCV CIRCULATION IS EVIDENT IN CENTRAL KS. ATMOSPHERE ALREADY BECOMING STRONGLY UNSTABLE WITH MLCAPES OF 2000-3000 J/KG ALONG/SOUTH OF FRONT. WITH UNCAPPED AIRMASS...STORMS HAVE ALREADY ERUPTED ESPECIALLY ALONG WEAK FRONT AND NEAR MCV. EXPECTATIONS ARE THAT THE MCV WILL DROP VERY SLOWLY SOUTHWARD TONIGHT (VIA WEAK NORTHERLY FLOW ALOFT). MCV TRACK WILL BE RIGHT TOWARD DCAPE BULLSEYE (<1500 J/KG) OVER SOUTH CENTRAL KS/NORTHWEST OK. THIS SHOULD AIDE IN COLD POOL GENERATION POTENTIAL IN SOUTH CENTRAL KS LATE THIS PM/EVE. WILL CARRY LIKELY T-STORM CHANCES THERE...WITH CHANCE POPS ELSEWHERE. STRONG INSTABILITY/WEAK SHEAR/HIGH PRECIPITABLE WATER AIRMASS SHOULD YIELD SCATTERED STRONG-SEVERE STORMS IN OUR AREA INTO EARLY EVE...WITH LOCALIZED TORRENTIAL RAINFALL POSSIBLE GIVEN VERY SLOW...ERRATIC STORM MOTION. STORMS (POSSIBLE MCS) MAY CONTINUE OVERNIGHT IN VICINITY OF MCV...ALTHOUGH INTENSITY SHOULD DIMINISH AFTER ABOUT 03Z WITH LACK OF A LOW-LEVEL JET. THURSDAY-FRIDAY: NORTHERLY FLOW ALOFT SHOULD ALLOW MCV TO MOVE SOUTH-SOUTHWESTWARD INTO THE TEXAS PANHANDLE/WESTERN OK THURSDAY. THE FRONTAL BOUNDARY LOOKS TO BECOME VERY DIFFUSE OR WASH OUT VIA MODEL DATA OVER OUR FAR SOUTHERN-MOST COUNTIES AS 850 FLOW TURNS NORTHEASTERLY. THEREFORE PRECIPTATION CHANCES LOOK MUCH LESSER THURSDAY (15-25%) IN OUR SOUTHERN-MOST COUNTIES. WITH 850 HIGH CENTER ACROSS CENTRAL/EASTERN KS THURS NIGHT THROUGH FRIDAY...WILL KEEP THESE PERIODS DRY. HIGHS LOOK TO BE SLIGHTLY BELOW SEASONAL VALUES...EXCEPT FOR CENTRAL KS. SATURDAY-WEDNESDAY: MEDIUM RANGE MODELS SHOW THE UPPER PATTERN DEAMPLIFYING DURING THIS TIME PERIOD...BUT DIFFER SIGNIFICANTLY WITH REGARD TO TIMING/PLACEMENT OF UPPER TROFFING IN THE NORTHERN BRANCH OF JET STREAM...AND WITH REGARD TO EVOLUTION OF SUBTROPICAL UPPER SHEAR AXIS IN THE VICINITY OF THE SOUTHERN PLAINS. THIS LEADS TO CONTINUED LOW CONFIDENCE. UPPER SHEAR AXIS COULD STILL BE IN VICINITY OF OK SUN-WED...AND MAY IMPACT OUR SOUTHERN COUNTIES. GFS/ECMWF TEND TO SUGGEST A COLD FRONT MAY APPROACH THE KS REGION SOMETIME TUES-WED BUT DIFFER ON TIMING. DEEP MOISTURE SHOULD BE AVAILABLE. BEST BET AT THIS JUNCTURE IS TO START WITH SLIGHT CHANCE T-STORMS IN THE SOUTHERN COUNTIES MON AND SPREAD THEM NORTHWARD INTO TUES/WED. TEMPERATURES TO START NEAR NORMAL SUNDAY...THEN TREND THEM DOWN TO SLIGHTLY BELOW NORMAL BY MIDWEEK WITH POSSIBLE FRONT COMING IN. JMC && .AVIATION... 18Z TAFS...ANTICIPATING SCATTERED THUNDERSTORMS TO FORM BY EARLY TO MID-AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS...AS A WEAK COLD FRONT OOZES SOUTH...ALONG WITH A MID-LEVEL MESOSCALE CONVECTIVE VORTEX (MCV)...LEFT OVER FROM LAST NIGHTS THUNDERSTORM ACTIVITY. NOT COMPLETELY CERTAIN ON THUNDERSTORM COVERAGE...SO WENT WITH VCTS WORDING FOR NOW. GIVEN ANTICIPATED DUE SOUTH/SOUTHEAST TRACK OF MCV...THINKING HIGHER THUNDERSTORM COVERAGE MAY BE OVER CENTRAL AND SOUTH-CENTRAL KANSAS. FOR THE MOST PART...THUNDERSTORMS SHOULD DECREASE IN AREAL COVERAGE AND INTENSITY AFTER DARK...AND SHIFT TO EXTREME SOUTHERN KANSAS/NORTHERN OKLAHOMA. POSSIBLY SOME MVFR VISIBILITIES LATE TONIGHT...DUE TO LIGHT WINDS AND MOIST LOW-LEVELS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 89 67 89 / 50 20 20 10 HUTCHINSON 68 90 67 91 / 50 10 10 0 NEWTON 69 89 67 90 / 50 10 10 0 ELDORADO 69 88 67 88 / 40 20 20 10 WINFIELD-KWLD 70 88 67 88 / 50 20 20 10 RUSSELL 65 92 66 93 / 30 10 10 0 GREAT BEND 65 91 66 93 / 30 10 10 0 SALINA 66 91 67 92 / 30 10 10 0 MCPHERSON 67 90 67 91 / 40 10 10 0 COFFEYVILLE 69 88 67 89 / 30 30 30 10 CHANUTE 69 87 67 89 / 30 20 20 10 IOLA 69 87 67 88 / 30 20 20 10 PARSONS-KPPF 69 87 67 89 / 30 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1123 AM CDT WED JUL 4 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051730- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1123 AM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT MAJOR RIVER FLOODING WILL CONTINUE ON PART OF THE VERDIGRIS AND NEOSHO RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER PRIMARILY CENTRAL AND SOUTH-CENTRAL KANSAS AND MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND WIND. HOWEVER...MOST OF THE ACTIVITY WILL LIKELY PRODUCE NO MORE THAN 50 MPH WINDS AND NICKEL SIZE HAIL. THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL MEAN THE AFFECTED AREAS MAY RECEIVE VERY HEAVY RAINFALL. SOME THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH HEAVY RAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER FLOODING WILL CONTINUE ON PARTS OF THE VERDIGRIS AND NEOSHO RIVERS THROUGH SATURDAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS...AND MAY BE CAPABLE OF 40 TO 50 MPH WINDS AND VERY HEAVY RAINS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL RAMONA 38.60N 97.06W
07/04/2007 E0.50 INCH MARION KS LAW ENFORCEMENT
PEA TO MARBLE SIZE HAIL REPORTED BY PUBLIC RELAYED BY LAW
ENFORCEMENT. ALSO REPORTED STRONG WINDS BUT NO ESTIMATE
OF SPEED WAS KNOWN.
&&
CDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT WED JUL 4 2007 KSZ051-041945- MCPHERSON- 219 PM CDT WED JUL 4 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MCPHERSON COUNTY... AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF GALVA...OR 8 MILES SOUTHEAST OF MCPHERSON...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
2 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
A trained spotter reported 1.25 inch hail along with 35 mph winds.|
A trained spotter reported quarter size hail north of Peabody.
The Hutchinson Airport measured a gust of 64 mph.
Law enforcement personnel from Butler County reported damage to several trees.
Law enforcement reported that a water rescue was performed at the intersection of Vine and 1st streets in El Dorado. Several businesses also reported flooding at 1st and Main. Highway 77 was also closed just south of the Turnpike.
Nuisance type flooding was reported throughout the county.
Law enforcement reported that water was flowing over Highway 81 at Maize near South Haven. They also reported that vehicle was swept into ditch at this location. Highway 81 at Belle Plaine was also reported to be under 1 foot of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50250, 50252, 50260, 50261, 50262, 50268, 50266.